Illinois, 2011

Hail in Illinois, April 19, 2011

April 19, 2011 · NWS DVN · 3 events in 2 counties and zones

Non-severe hail fell in and around Depue, IL, Galva, IL, and Kewanee, IL during the evening of April 19.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail fell in and around Depue, IL, Galva, IL, and Kewanee, IL during the evening of April 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 19, 2:26 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 19, 2:26 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT TUE APR 19 2011

.SYNOPSIS...
19Z MSAS ANALYSIS AND OBS PLACE SFC LOW NEAR COLUMBIA MO WITH
STRONG WARM FRONT EXTENDING EASTWARD VICINITY OF I-70 INTO
INDIANA. MEANWHILE... COLD FRONT TRAILS SW OF THE LOW INTO
EASTERN OK. SOUTH OF WARM FRONT AND AHEAD OF COLD FRONT A VERY
VOLATILE ENVIRONMENT EXISTS WITH VERY WARM AND HUMID CONDITIONS
WITH TEMPS IN THE 80S AND DEWPTS GENERALLY MID 60S RESULTING IN
STRONG INSTABILITY WITH SFC BASED CAPES ON THE ORDER OF 2500-
4000 J/KG AND LI/S -6 TO -10. CAP CONTINUING TO WEAKEN WITH
ARRIVAL OF UPPER FORCING... WITH CELLS HAVING RAPIDLY DEVELOPED
OVER CENTRAL MO NEAR AND EAST OF TRIPLE PT AND ADDITIONAL
DEVELOPMENT FURTHER SWD ALONG COLD FRONT. IMPRESSIVE 40+ DEG
TEMP GRADIENT EXISTS OVER THE FRONT WITH WINTER STILL HOLDING ON
TO THE NORTH OF THE FRONT WITH SNOW OVER PORTIONS OF
NORTHERN IA INTO WI. MEANWHILE... TEMPS STILL IN U30S AT THIS
HOUR OVER PORTIONS OF EASTERN IA AND NORTHWEST IL...WITH LOW
CLOUDS/DRIZZLE AND SHOWERS MAKING FOR MISERABLE DAY.
TO ADD TO THE MISERY... BRISK NORTHEAST WINDS GUSTING 25 TO
35 MPH ARE MAKING IT FEEL MORE LIKE THE LOWER 20S TO LOWER 30S.

&&

.SHORT TERM...TONIGHT...
PRESSURE FALL PATTERN SUPPORTS MO LOW TO LIFT E/NE AND PASS BETWEEN
QUINCY AND ST. LOUIS LATE THIS AFTN/VERY EARLY EVE THEN CONTINUE
NEWD... WITH ANY SEVERE WX FOLLOWING SUIT. 850 MB CIRCULATION TO
OUR WEST WILL TRACK EASTWARD ALONG BOUNDARY AND ISENTROPIC LIFT
OVER SFC FRONT AND AHEAD OF THIS LOW WILL BRING ANOTHER ROUND OF
SHRA AND SOME TSRA LATE THIS AFTN WITH MUCH OF ACTIVITY EXITING
BY EARLY EVE. ANY STORMS LIKELY TO PRODUCE HAIL WITH SMALL CHC OF
MARGINAL ISOLATED SEVERE HAIL FAR SOUTH TIL 00Z. AS SFC-850 MB
LOWS PASS EAST EARLY THIS EVE... AREAS OF DRIZZLE TO LINGER WITH
SOME WRAPAROUND PCPN POSSIBLE NORTH 1/3-1/2 INTO EARLY AM. AS
WINDS SHIFT AROUND TO NORTH AND NORTHWEST SFC WET BULBS TO LOWER TO
AROUND FREEZING NORTH AND BRING POTENTIAL FOR RASN MIX CHANGING
TO SNOW FOR A TIME BEFORE ENDING. WET GROUND AND MAINLY LIGHT
INTENSITY OF SNOW TO PRECLUDE ANY ACCUMS ASIDE FROM POSSIBLY MINOR
ACCUMS ON ELEVATED SFCS. OUTSIDE OF PCPN... EXPECT TO STAY
CLOUDY TNGT WHICH ALONG WITH GUSTY WINDS WILL HELP LIMIT TEMP FALL.
..05..

.LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY...
FORECAST FOCUS ON VERY ACTIVE PATTERN FOR AT LEAST THE NEXT TWO
WEEKS. LA NINA MAY BE WEAKENING SOME...HOWEVER IMPACTS ON THE
ATMOSPHERIC CIRCULATION REMAIN STRONG OVER THE TROPICAL AND
SUBTROPICAL PACIFIC. BASICALLY A STABLE 4 WAVE NORTHERN HEMISPHERIC
PATTERN IN PLACE INTO AT LEAST EARLY MAY. IN ADDITION AO/NAO
FORECAST TO GO NEGATIVE KEEPING THE COLDER THAN NORMAL TEMPERATURES
ACROSS THE NORTHERN UPPER MIDWEST. MODELS SUGGEST MEAN TROUGH IN THE
WEST WITH ZONAL TO SOUTHWEST FLOW ALOFT IN THE MIDWEST. SERIES OF
STORM SYSTEMS EJECTING OUT OF THE MEAN WESTERN TROUGH EXPECTED LATER
THIS WEEK INTO THE WEEKEND WITH STRONG BAROCLINIC ZONE NEAR OR SOUTH
OF THE CWA. THEN A MAJOR STORM SYSTEM TO IMPACT THE MIDWEST EARLY
NEXT WEEK WITH POTENTIAL FOR A LARGE AND SIGNIFICANT SEVERE WEATHER
OUTBREAK. IN THIS CASE THE MAJOR CYCLONE TRACKS TO THE WEST OF THE
DVN CWA WITH WARM FRONT LIFTING WELL TO OUR NORTH PUTTING THE REGION
IN THE VOLATILE WARM SECTOR. WILL BE USING THE MORE RELIABLE ECM
MODEL FOR THIS FORECAST.

WEDNESDAY AND WEDNESDAY NIGHT...DRY AND COOL WITH HIGH PRESSURE
BRIEFLY OVER THE REGION. DECREASING CLOUDS ON WEDNESDAY WITH CLEAR
TO PARTLY CLOUDY SKIES ON WEDNESDAY NIGHT. HOWEVER TEMPS TO BE BELOW
NORMAL WITH MAX TEMPS IN THE LOWER 40S NORTH TO LOWER 50S AND MIN
TEMPS IN THE UPPER 20S TO MID 30S.

THURSDAY THROUGH SUNDAY...UPPER FLOW BECOMES SOUTHWEST WITH
SOUTHWEST-NORTHEAST SURFACE FRONTAL BOUNDARY STAYING MAINLY SOUTH OF
THE DVN CWA ACROSS CENTRAL MO AND CENTRAL IL. SERIES OF LOW PRESSURE
SYSTEMS RIDING ALONG THE BOUNDARY TO BRING SEVERAL ROUNDS OF SHOWERS
AND A FEW THUNDERSTORMS TO THE DVN CWA FOR SEVERAL DAYS. WITH THE
BOUNDARY TO THE SOUTH OUR TEMPS TO REMAIN ON THE COOLER SIDE. AT
THIS POINT THE HEAVIER RAINS SHOULD STAY SOUTH OF I-80 BUT WE SHALL
SEE.

MONDAY AND TUESDAY...OPERATIONAL MODELS SIMILAR IN PULLING A STRONG
NEGATIVE TILT TROUGH OUT OF THE MEAN WESTERN TROUGH AND INTO THE
MIDWEST. DEEPENING CYCLONE WILL PUSH THE BOUNDARY TO OUR SOUTH
FINALLY NORTHWARD AS A WARM FRONT WITH EXCELLENT GULF FEED.
POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER ON MONDAY AS THE WARM
FRONT LIFTS ACROSS THE DVN CWA. ON TUESDAY MAJOR CYCLONE TRACKS INTO
MN WITH NICE DRY PUNCH AND STRONG COLD FRONT TO PUSH ACROSS IOWA.
THIS LOOKS TO BE A CLASSIC SPRING SEVERE WEATHER SET UP BASED ON THE
MODEL DATA TODAY. MAX TEMPS ON TUESDAY FORECAST TO BE IN THE 70S.
STAY TUNED.    ..HAASE..

&&

.AVIATION...
UPPER AIR DISTURBANCE WILL BRING WIDESPREAD DRIZZLE AND SHOWERS WITH
FEW TSRA THROUGH 00Z. AS THIS MOVES EAST EARLY EVE... SOME WRAPAROUND
PCPN MAY DROP DOWN ACROSS AREAS NORTH OF I-80 THROUGH 06Z BEFORE
ENDING. THE RAIN MAY MIX WITH OR CHANGE TO SNOW AT KDBQ AND POSSIBLY
KCID. PCPN TO EXIT BY EARLY OVERNIGHT WITH CLOUDY SKIES LINGERING
THROUGH WED AM. OVERALL EXPECT IFR CONDITIONS WITH LIFR CONDITIONS
IN PCPN. SFC WINDS 10-20 KTS AND GUSTY FROM NORTHEAST TO GRADUALLY
SHIFT TO NORTHWEST TNGT AND CONTINUE THROUGH WED AM WITH GUSTS
DIMINISHING IN TIME.     ..05..

&&

.HYDROLOGY...

MISSISSIPPI RIVER LEVELS CONTINUE TO RISE IN RESPONSE TO SNOW MELT
AND RUNOFF FROM RECENT RAINFALL. MAJOR FLOODING IS ONGOING FOR
PORTIONS OF THE MISSISSIPPI RIVER FROM DUBUQUE DOWNSTREAM TO
BURLINGTON.

THE MISSISSIPPI RIVER CREST IS NEAR DUBUQUE...AND WILL CONTINUE TO
PROGRESS DOWNSTREAM TO BELLEVUE LATER ON WEDNESDAY. THE RIVER IS
FORECAST TO CREST FROM NEAR FULTON DOWNSTREAM TOWARD ROCK ISLAND
FROM THURSDAY THROUGH FRIDAY...AND DOWNSTREAM OF ROCK ISLAND TOWARD
GREGORY LANDING THIS WEEKEND.

IT IS IMPORTANT TO KEEP IN MIND THAT THESE RIVER FORECASTS
INCLUDE PAST PRECIPITATION AND FORECAST PRECIPITATION FOR THE NEXT
24 HOURS. SHOWERS AND THUNDERSTORMS ARE FORECAST TO AFFECT THE
REGION AGAIN THURSDAY INTO SATURDAY. THE PRECIPITATION AMOUNTS AND
LOCATION WILL DETERMINE WHAT IMPACT THIS PRECIPITATION MAY HAVE ON
MISSISSIPPI RIVER LEVELS. ADDITIONAL PRECIPITATION COULD INCREASE
THE FORECAST CREST WHERE THE CREST IS STILL APPROACHING...OR DELAY
THE FALL AFTER THE CREST.       ..STOFLET..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

05/HAASE/STOFLET
Hazardous weather outlook, Apr 19, 2:37 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 PM CDT TUE APR 19 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
337 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
A STORM SYSTEM MOVING THROUGH MISSOURI AND SOUTHERN ILLINOIS WILL
BRING A VARIETY OF WEATHER TO THE AREA THROUGH TONIGHT.

SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE OUTLOOK AREA LATE
THIS AFTERNOON INTO VERY EARLY EVENING. THE STORMS WILL BRING
HEAVY DOWNPOURS AND POSSIBLY HAIL. THERE IS A LOW RISK OF
A SEVERE STORM SOUTH OF A LINE THROUGH KEWANEE ILLINOIS...BURLINGTON
IOWA AND MEMPHIS MISSOURI. HAIL AROUND 1 INCH IN DIAMETER WILL BE
THE MAIN SEVERE WEATHER THREAT.

AREAS ALONG THE HIGHWAY 20 CORRIDOR WILL SEE A MIX OF RAIN AND SNOW
THROUGH THIS EVENING WITH THE PRECIPITATION CHANGING TO LIGHT SNOW
BEFORE ENDING OVERNIGHT. ACCUMULATIONS OF SNOW SHOULD BE LESS THAN
AN INCH.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM MAY PRODUCE HEAVY RAIN AND SOME THUNDERSTORMS
IN PORTIONS OF THE OUTLOOK AREA FRIDAY AND FRIDAY NIGHT. IT IS TOO
EARLY TO TELL IF ANY OF THESE STORMS WILL BE CAPABLE OF SEVERE WEATHER.
MORE RAIN AND THUNDERSTORMS WILL THEN BE POSSIBLE SUNDAY NIGHT AND
MONDAY.

THESE EPISODES OF RAINFALL EXPECTED DURING THE UPCOMING WEEK AND OVER
THE WEEKEND MAY BE ENOUGH TO AGGRAVATE ALREADY SWOLLEN MISSISSIPPI
RIVER LEVELS AND PRODUCE SIGNIFICANT RISES ON AREA TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, Apr 19, 3:29 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 N THOMPSON            42.00N 90.10W
04/19/2011  E0.50 INCH       CARROLL            IL   TRAINED SPOTTER

&&

BILLN
Special weather statement, Apr 19, 3:29 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT TUE APR 19 2011

IAZ054-066-ILZ001-002-007-009-192230-
CARROLL-CLINTON-JACKSON-JO DAVIESS-STEPHENSON-WHITESIDE-
429 PM CDT TUE APR 19 2011

...THUNDERSTORMS WITH SMALL HAIL...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARGO FAY...OR 8 MILES SOUTHWEST OF MOUNT
CARROLL...MOVING NORTHEAST AT 55 MPH.  ANOTHER STRONG THUNDERSTORM
WAS LOCATED EAST OF VAN BUREN IN SOUTHEAST JACKSON COUNTY.
DIME TO PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAIN ARE ALL EXPECTED WITH THESE STORMS.

* THE THUNDERSTORM WILL BE NEAR...
  CHADWICK AROUND 435 PM CDT...
  LANARK AROUND 440 PM CDT...
  SHANNON AROUND 445 PM CDT...
  FREEPORT AROUND 455 PM CDT...
  RIDOTT AND GERMAN VALLEY AROUND 500 PM CDT...
  RIDOTT AROUND 505 PM CDT...

LAT...LON 4250 8940 4220 8939 4220 8940 4220 8968
      4203 8968 4190 9010 4209 9031 4251 8955
      4250 8941
TIME...MOT...LOC 2127Z 237DEG 50KT 4203 9003
Local storm report, Apr 19, 3:57 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 NE COLUSA             40.59N 91.14W
04/19/2011  E0.25 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

T.PHILIP
Local storm report, Apr 19, 4:00 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             3 E WALCOTT             41.60N 90.72W
04/19/2011  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

0422 PM     HAIL             2 NNW CLINTON           41.87N 90.25W
04/19/2011  E0.25 INCH       CLINTON            IA   TRAINED SPOTTER

0425 PM     HAIL             3 N THOMPSON            42.00N 90.10W
04/19/2011  E0.50 INCH       CARROLL            IL   TRAINED SPOTTER

0455 PM     HAIL             2 NE COLUSA             40.59N 91.14W
04/19/2011  E0.25 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

T.PHILIP
Local storm report, Apr 19, 4:14 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             3 SE COLETA             41.87N 89.75W
04/19/2011  E0.25 INCH       WHITESIDE          IL   TRAINED SPOTTER

            PEA SIZED TO 3/8 INCH DIAMETER HAIL.

&&

T.PHILIP
Special weather statement, Apr 19, 4:14 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT TUE APR 19 2011

ILZ002-007-009-016>018-024>026-034-035-192315-
STEPHENSON-CARROLL-WHITESIDE-HENRY IL-BUREAU-PUTNAM-MERCER-
HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB
514 PM CDT TUE APR 19 2011

...SCATTERED THUNDERSTORMS WITH SMALL HAIL...

AT 510 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SCATTERED THUNDERSTORMS EXTENDING FROM NEAR FREEPORT
TO EAST OF MOLINE... TO EAST OF BURLINGTON. THE STORMS WERE MOVING
RAPIDLY NORTHEAST AT 50 MPH... WHILE THE LINE WAS MOVING EAST.
THE STRONGEST STORMS WILL PRODUCE SMALL HAIL FROM PEA SIZE TO
POSSIBLY PENNY SIZE... OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAIN. MOST OF THE STORMS WILL PUSH EAST OF THE AREA
BY 7 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bureau

When
April 19, 5:25 PM CST
Where
Bureau County, 1.25 mi ENE of Depue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.330, -89.300

Hail, Henry

When
April 19, 5:30 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.240, -89.930

Hail, Henry

When
April 19, 5:35 PM CST
Where
Henry County, 2.32 mi SSE of Bishop Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287188, 287190, 287192.